Alert archive / Montana / Wind Advisories in 2024

Wind Advisory 13, NWS Billings, MT

November 16, 2024Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Nov 16, 2024, 1:42 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Nov 16, 2024, 8:00 PM MST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2024, 1:42 AM MST (08:42 UTC)
In effect from
Nov 16, 2024, 8:00 PM MST
Expired
Nov 18, 2024, 2:28 AM MST
In force
30 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2024-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2024-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS75 KBYZ 160842
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
142 AM MST Sat Nov 16 2024

MTZ065-170845-
/O.NEW.KBYZ.WI.Y.0013.241117T0300Z-241118T1000Z/
Livingston Area-
Including the locations of Livingston
142 AM MST Sat Nov 16 2024

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM MST 
MONDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Livingston Area.

* WHEN...From 8 PM this evening to 3 AM MST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Stetzer
6 follow-up statements
812 
WWUS75 KBYZ 160900
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
200 AM MST Sat Nov 16 2024

MTZ066-170900-
/O.EXA.KBYZ.WI.Y.0013.241117T0300Z-241118T1000Z/
Beartooth Foothills-
Including the locations of Fishtail, Dean, Mc Leod, Limestone,
and Nye
200 AM MST Sat Nov 16 2024

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM MST 
MONDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Beartooth Foothills.

* WHEN...From 8 PM this evening to 3 AM MST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

MTZ065-170900-
/O.CON.KBYZ.WI.Y.0013.241117T0300Z-241118T1000Z/
Livingston Area-
Including the locations of Livingston
200 AM MST Sat Nov 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 3 AM 
MST MONDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Livingston Area.

* WHEN...From 8 PM this evening to 3 AM MST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Stetzer
747 
WWUS75 KBYZ 162058
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
158 PM MST Sat Nov 16 2024

MTZ065-066-172100-
/O.CON.KBYZ.WI.Y.0013.241117T0300Z-241118T1000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Limestone, Dean, Livingston, Mc Leod,
Nye, and Fishtail
158 PM MST Sat Nov 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 3 AM 
MST MONDAY...

* WHAT...Southwest winds gusting up to 65 mph expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...From 8 PM this evening to 3 AM MST Monday.

* IMPACTS...Strong crosswinds will make travel difficult on 
  Interstate 90 near Livingston, and some roads along the Beartooth 
  Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route. Secure outdoor 
objects.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Lester
807 
WWUS75 KBYZ 170828
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
128 AM MST Sun Nov 17 2024

MTZ065-066-180830-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-241118T1000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Livingston, Limestone, Fishtail, Dean,
Mc Leod, and Nye
128 AM MST Sun Nov 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MST MONDAY...

* WHAT...Southwest winds gusting up to 65 mph expected.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 3 AM MST Monday.

* IMPACTS...Strong crosswinds will make travel difficult on 
  Interstate 90 near Livingston, and some roads along the Beartooth 
  Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route. Secure outdoor 
objects.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Stetzer
740 
WWUS75 KBYZ 171524
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
824 AM MST Sun Nov 17 2024

MTZ065-066-181000-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-241118T1000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Mc Leod, Dean, Limestone, Livingston,
Fishtail, and Nye
824 AM MST Sun Nov 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MST MONDAY...

* WHAT...Southwest winds gusting up to 65 mph expected. Winds will 
  occasionally exceed 70 mph early this morning.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 3 AM MST Monday.

* IMPACTS...Strong crosswinds will make travel difficult on 
  Interstate 90 near Livingston, and some roads along the Beartooth 
  Foothills.

* ADDITIONAL DETAILS...Winds will slacken some this afternoon then 
  increase this evening. Winds will decrease with the arrival of a 
  cold front early Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route. Secure outdoor 
objects.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Lester
304 
WWUS75 KBYZ 172054
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
154 PM MST Sun Nov 17 2024

MTZ065-066-181000-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-241118T1000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Mc Leod, Dean, Limestone, Livingston,
Fishtail, and Nye
154 PM MST Sun Nov 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MST MONDAY...

* WHAT...Southwest winds gusting 55 to 65 mph.

* WHERE...Beartooth Foothills and Livingston Area.

* WHEN...Until 3 AM MST Monday.

* IMPACTS...Strong crosswinds will make travel difficult on 
  Interstate 90 near Livingston, and some roads along the Beartooth 
  Foothills.

* ADDITIONAL DETAILS...Winds will decrease with the arrival of a 
  cold front late tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and consider postponing travel 
until winds subside, or take an alternate route. Secure outdoor 
objects.

&&

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Lester
283 
WWUS75 KBYZ 180928
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
228 AM MST Mon Nov 18 2024

MTZ065-066-181030-
/O.CAN.KBYZ.WI.Y.0013.000000T0000Z-241118T1000Z/
Livingston Area-Beartooth Foothills-
Including the locations of Nye, Livingston, Mc Leod, Limestone,
Fishtail, and Dean
228 AM MST Mon Nov 18 2024

...WIND ADVISORY IS CANCELLED...

Although winds could gust to 45 mph early this morning, the 
strongest winds have ended.  So, the Wind Advisory is cancelled.

$$

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

Setzenfand

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Nov 15, 8:59 PM MST, 4 hours 43 minutes earlier. Its key messages:

  • Areas of wet snow tonight & Saturday, heaviest over mountains and along foothills, but the higher hills across the lower elevations should see a little accumulation as well.
  • Strong winds look to return over the western mountains and foothills late Saturday into Sunday night.
  • Potential weather system bringing cooler and wetter conditions for Monday/Tuesday.
Area forecast discussion, Nov 15, 8:59 PM MST, 4 hours 43 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
859 PM MST Fri Nov 15 2024

.KEY MESSAGES...

- Areas of wet snow tonight & Saturday, heaviest over mountains
  and along foothills, but the higher hills across the lower
  elevations should see a little accumulation as well.

- Strong winds look to return over the western mountains and
  foothills late Saturday into Sunday night.

- Potential weather system bringing cooler and wetter conditions
  for Monday/Tuesday.

&&

.UPDATE...
Quick update for minor adjustment to PoPs. Radar filling in over
south central zones encroaching on Billings vicinity. Upslope has
not kicked in yet at Red Lodge, but cross sections suggest it will
around midnight. Webcams do not show any intense snowfall at this
point nor much if any accumulations, though visibility between
one and two miles at times in the Livingston to Big Timber
corridor.

Isentropic lift widespread over area, but weak at this time. Upper
trough axis still over western Montana, so we still have short period
of decent synoptic lift to affect us overnight and into Saturday
morning. Forecast on track for now. BT

&&

.DISCUSSION...

Through Saturday night...

Satellite imagery shows amplified southwest flow, a shortwave
lifting thru the great basin, and clearing skies (i.e. dry slot)
into the southeast portion of our forecast area. There is a 100kt
H3 jet lifting thru eastern UT/western CO, which will provide
increasing ascent as the day wears on. A 700mb low is analyzed to
be in south central ID currently, which is further west than
ideal, but mid level winds are backing more easterly over our cwa
and we expect the mid level low to track toward the ENE over the
next several hours. A track through northwest WY on the way to
eastern MT will put our west in a region of healthy upper level
diffluence w/ easterly upslope flow tonight. As the low tracks
into MT a developing weak trowal will produce eastward-moving area
of precip (mainly snow) across our central and eastern cwa late
tonight and Saturday. Overall, the forecast remains on track for a
period of wintry weather and have made no changes to the
highlights already issued. It should be noted that today's model
runs have trended down a bit with QPF, and this is reflected in
the forecast. That said, though surface temps will be an issue for
snow accums at lower elevations, there is a bit more confidence
that temps will cool sufficiently for ptype as snow at all lower
elevations. 700mb temps are also expected to fall to near -11C,
putting the dendritic layer more in play. As a side note, there
could be some fog in the far east late tonight & tomorrow morning,
before the shift to NW winds arrive.

Outside of the high elevations, greatest precip amounts (0.10 to
0.20") will be over our west and north, while locations from
Sheridan to Broadus and Alzada will see the least (0.05" or less).
Regarding snowfall, western upslope areas will see something like
1-4", possibly a bit more on the east side of the Crazy Mountains
near Melville. Furthermore, developing breezy NW winds (gusts
20-35 mph) will produce some blowing snow where surface temps are
cold enough. This would include Judith Gap where travel conditions
will likely turn difficult by late this evening. Otherwise,
higher hills such as the Bull and Wolf Mountains, and the Hysham
Hills, should pick up a couple inches of snow along with some
BLSN. For Billings, we are looking at 0.5" of snow or less in the
city (mostly on grass), and up to 1-2" over the surrounding hills.
No doubt elevation will play a big role w/ this snow event.
Mountain areas will see 4-8" of snowfall.

Precip will taper off early tomorrow morning in the west, and
early to mid afternoon in the east. Downslope winds should push
temps to the upper 30s to mid 40s most places...so expect any snow
accumulation to at least begin melting in the afternoon.

As the trof departs to the northeast Saturday night we build
heights from the west and evolve quickly to windy conditions along
the foothills. Current indications are for a likelihood of
advisory level winds (58+ mph) in the gap locations (Livingston &
Nye) after midnight. The probability of reaching 50+ mph is 95%,
while for 60 mph it is 60-70%.

Here are a few noteworthy probabilities for the upcoming system.
4+ inches of snow over the Beartooth-Absarokas:  80%
2+ inches of snow along the foothills:  70%
1+ inches of snow in city of Billings:  10%
1+ inches of snow in the hills around Billings:  50%

JKL

Sunday through Friday...

Early next week a 500mb trough will create a low pressure system
over the Canadian provinces. A cold front will drag across the
region Monday bringing precipitation chances for much of the
region. The best chances for precipitation will be for the
mountains with NBM giving them a >70% chance for >0.25 inches of
precipitation. Most of the lower elevations have a 30-50% chance
of getting >0.25 inches. Temperatures will be in the 40s Monday so
precipitation looks to be mostly rain in the lower elevations. As
temperatures cool in the early evening dropping temperatures, a
rain snow mix and light snow are likely for lower elevations.
Any snow accumulations for the lower elevations will remain very
light with the chance for >1 inch of snow remaining below 20%.
Mountain locations will likely (>70%) receive greater than 3
inches of snowfall.

Starting Saturday night and lasting through Sunday, western
foothills areas will see strong winds. Lee side troughing will
increase the pressure gradient into the 15-20mb range. This setup
is favorable for Livingston which will also have an inversion
Sunday morning increasing strong gap wind potential. This pattern
is not as favorable for locations such as Big Timber and
Harlowton. These areas will see westerly 700mb winds in the
40-50kt range but will be limited due to the inversion. This gives
Livingston a very high chance (95%) of getting a wind gust over
60mph with lower chances for Big Timber (25%) and Harlowton
(10%).

Temperatures on Sunday will be near 50F for most places before
cooling with upper level troughing into the 30s for Tuesday and
Wednesday. Late next week there is good agreement that some kind
of upper level ridging will enter the region bringing
temperatures back into the 40s to near 50. Torgerson

&&

.AVIATION...

Rain to wet snow will spread eastward across lower elevations
through tonight into early Saturday, impacting the entire forecast
area with MVFR/IFR. Mountains will be obscured. There is a low
(30%) risk of localized fog near the Dakotas border late tonight,
possibly affecting KBHK. In addition to the precipitation, breezy
NW-N winds will develop behind a cold front tonight. Look for
20-30 knot gusts across most lower elevations, with brisk winds
persisting east of KBIL through tomorrow. Precip will taper off
from west to east on Saturday, and flight conditions will improve
to VFR. Arthur/JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 032/044 028/050 035/044 023/040 020/041 028/051 032/050
    +8/O    00/B    15/W    21/B    00/U    11/B    21/B
LVM 028/041 030/047 029/040 016/035 014/044 028/052 033/053
    +6/S    01/N    48/J    31/B    01/B    12/W    32/W
HDN 029/044 024/052 030/046 021/041 017/042 023/051 026/048
    79/O    00/B    27/W    31/B    00/U    01/B    22/W
MLS 030/039 022/051 028/047 023/039 016/039 021/046 024/043
    39/O    00/U    14/W    21/B    00/U    01/B    11/B
4BQ 027/038 023/054 028/046 024/039 019/039 023/051 026/048
    06/S    00/U    04/W    31/B    10/U    01/B    11/B
BHK 024/038 021/051 025/047 021/037 014/037 015/046 021/045
    17/S    10/U    03/W    42/J    10/U    00/B    11/B
SHR 029/042 019/056 027/047 019/039 014/043 022/055 027/053
    36/S    00/U    17/W    62/J    00/U    01/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 11 AM MST Saturday
      FOR ZONES 56-63>66-172.
WY...None.

&&

weather.gov/billings

Nearby

Wind Advisories in Montana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.